Alert archive / Maine / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 33, NWS Caribou, ME

August 2, 2012Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 2, 2012, 2:13 PM EDT for Aroostook County, Maine. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2012, 2:13 PM EDT (18:13 UTC)
Expired
Aug 2, 2012, 3:00 PM EDT
In force
47 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Aroostook County, ME

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 6.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WUUS51 KCAR 021813
SVRCAR
MEC003-021900-
/O.NEW.KCAR.SV.W.0033.120802T1813Z-120802T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
213 PM EDT THU AUG 2 2012

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...

* UNTIL 300 PM EDT

* AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OXBOW...OR 20 MILES SOUTH OF PORTAGE...AND MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MASARDIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4633 6794 4634 6844 4638 6844 4638 6867
      4657 6868 4663 6801
TIME...MOT...LOC 1813Z 263DEG 21KT 4648 6852

$$

FITZSIMMONS
2 follow-up statements
284 
WWUS51 KCAR 021836
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
236 PM EDT THU AUG 2 2012

MEC003-021900-
/O.CON.KCAR.SV.W.0033.000000T0000Z-120802T1900Z/
AROOSTOOK ME-
236 PM EDT THU AUG 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR CENTRAL AROOSTOOK COUNTY...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MASARDIS...OR 17 MILES SOUTH OF PORTAGE...MOVING EAST AT
25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4633 6794 4638 6836 4640 6842 4642 6851
      4656 6854 4663 6801
TIME...MOT...LOC 1836Z 273DEG 20KT 4652 6836

$$

FITZSIMMONS
022 
WWUS51 KCAR 021854
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
254 PM EDT THU AUG 2 2012

MEC003-021901-
/O.EXP.KCAR.SV.W.0033.000000T0000Z-120802T1900Z/
AROOSTOOK ME-
254 PM EDT THU AUG 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL AROOSTOOK COUNTY WILL
EXPIRE AT 300 PM EDT...

THE STORM JUST EAST OF MASARDIS HAS WEAKENED...THUS THE SEVERE 
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...VERY HEAVY 
DOWNPOURS AND MINOR STREET FLOODING CAN BE EXPECTED FROM ANY OF THE 
STORMS THROUGHOUT THE AREA.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4633 6794 4638 6836 4640 6842 4642 6851
      4656 6854 4663 6801
TIME...MOT...LOC 1851Z 273DEG 20KT 4651 6824

$$

FOISY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:57 PM EDT, 16 minutes earlier.

Area forecast discussion, Aug 2, 1:57 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
157 PM EDT THU AUG 2 2012

.SYNOPSIS...
A WEAKENING COLD FRONT WILL CROSS THE REGION THIS AFTERNOON. ANOTHER
COLD FRONT WILL CROSS THE AREA ON FRIDAY. HIGH PRESSURE WILL
RETURN FOR SATURDAY WITH PLEASANTLY WARM BUT LESS HUMID AIR.
WARMER AND MORE HUMID CONDITIONS RETURN ON SUNDAY AHEAD OF ANOTHER
COLD FRONT EXPECTED TO CROSS THE AREA ON MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE: ADDED HEAVY RAIN WORDING THE WX ELEMENT AS STORM MOTION
LESS THAN 10 KTS AND LATEST LAPS SOUNDINGS INDICATE K INDEX OF 35+
WEHRE STORMS ARE FIRING. STORMS ARE SLOW MOVING AND COULD DUMP UP
TO 1"RAFL/HR.

PREVIOUS DISCUSSION...
WIDELY SCATTERED TSTMS EXPECTED THIS AFTERNOON RIGHT ALONG THE
FRONT. LATEST HRRR SHOWED A LINE OF BROKEN CONVECTION SETTING UP
THIS AFTERNOON BUT NOT SEVERE. IT LOOK LIKE ANY TSTMS WILL HAVE
HEAVY RAIN AS WBZS ARE ABOVE 11K FT AND FORCING IN RATHER WEAK.
THERE IS SOME LLVL CONVERGENCE SETTING UP AHEAD AND ALONG THE
BOUNDARY AS IT MOVES THROUGH THIS AFTERNOON. THEREFORE, ADJUSTED
POPS DOWN A BIT DUE TO THIS THINKING.

PREVIOUS DISCUSSION...
VERY WEAK FRONTAL BNDRY CURRENTLY JUST W AND NW OF THE AREA W/ A
MILD AND RATHER HUMID LGT SRLY IN PLACE ACROSS OUR REGION AHEAD OF
THIS SYSTEM... A FEW VRY LGT SHOWERS APPEAR TO BE LIFTING NE
ACROSS THE FA PER RADAR THO NO RPTG STATIONS HAVE CARRIED ANY
PRECIP LAST FEW HRS. EVEN AN ISOLD TSTM NOTED JUST W OF OUR BORDER
ATTM - TO THE NW OF DAAQUAM. OTHER FEATURE OF INTEREST ERLY THIS AM
IS ANOTHER LOW PRES SYSTEM WELL SW OF THEN AREA - JUST S OF THE CAPE...

THE WEAK FRONTAL BNDRY WILL CONT TO SLOWLY CROSS THE AREA TDY W/
A BIT STRONGER FRONT ADVERTISED FOR FRI. LOW PRES WELL SW OF THE
AREA SIMILAR TO THE SYSTEM THAT AFFECTED THE REGION YESTERDAY -
THO WEAKER W/ THIS ONE EXPECTED TO TRACK A LITTLE FURTHER S AND E
OF THE AREA. AS A RESULT...EXPECT PRECIP ASSOCIATED W/ THIS SYSTEM
TO NOT BE A FACTOR...

WILL CONT W/ PREVIOUS FCST THINKING AND WILL CARRY JUST CHC POPS
TDY ACROSS THE FA AS UPPER SUPPORT W/ THIS SYSTEM APPEARS
RELATIVELY WEAK. SYSTEM SUPPORTED SOME CONVECTION TO OUR W
YESTERDAY AND W/ TDS IN THE 60S TDY...SFC HEATING SHOULD ALLOW FOR
A THREAT OF THUNDER OUR AREA TDY AS WELL SPCLY DURING THE AFTN
HRS. TEMPS EXPECTED TO WARM A FEW DEGREES OVER YESTERDAY W/ LOWS
TNGT AGAIN SIMILAR TO THE LAST FEW NGTS. LATE NGT/ERLY AM LOW CIGS
AND FOG A CONTG THREAT...SPCLY ACROSS THE SRN AREAS NEAR THE
COAST.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
A COLD FRONT WILL MOVE ACROSS THE REGION ON FRIDAY, BRINGING THE
CHANCES FOR SHOWERS AND THUNDERSTORMS TO MUCH OF THE STATE. AHEAD OF
THE FRONT, SOUTH FLOW WILL KEEP MUGGY CONDITIONS AROUND AS DEWPOINTS
REACH INTO THE LOWER AND MID 60S. HIGHS WILL RANGE FROM AROUND 80 IN
THE SAINT JOHN VALLEY TO THE UPPER 80S ACROSS THE INTERIOR DOWNEAST.
DRIER AIR WILL WORK INTO THE REGION BEHIND THE FRONT, LEADING TO A
PLEASANT NIGHT FRIDAY NIGHT. HOWEVER, HUMIDITY WILL BEGIN TO MAKE
ITS RETURN TO MAINE LATE SATURDAY AS THE COLD FRONT SLOWLY MOVES
BACK NORTH AS A WARM FRONT. NORTHERN AREAS WILL SEE A NICE SUMMER
DAY ON SATURDAY WITH HIGHS AROUND 80 AND LOW HUMIDITY. MEANWHILE,
DOWNEAST MAINE WILL SEE A RETURN TO MUCH WARMER AND MUGGIER
CONDITIONS; HIGHS WILL BE IN THE MID 80S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE WARM FRONT LIFTS ACROSS THE REGION SATURDAY NIGHT INTO SUNDAY AS
LOW PRESSURE MOVES EASTWARD THROUGH THE GREAT LAKES. THIS SYSTEM
WILL MOVE NORTH OF THE FORECAST AREA SUNDAY NIGHT INTO MONDAY,
DRAGGING ITS ATTENDANT COLD FRONT ACROSS NEW ENGLAND AS IT DOES SO.
AS SUCH, THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE
LATE SUNDAY, BUT ESPECIALLY LATE SUNDAY NIGHT INTO MONDAY. THIS
FRONT WILL BE FOLLOWED BY A BRIEF RIDGE OF HIGH PRESSURE, BRINGING
COOLER TEMPERATURES AND DRY WEATHER FOR MONDAY NIGHT AND TUESDAY.
PRECIP CHANCES THEN INCREASE AGAIN BY MID WEEK AS ANOTHER FRONT
MOVES INTO NORTHERN MAINE.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: CURRENTLY KBHB AND KBGR IFR W/ OUR REMAINING TAF SITES
VFR... EXPECT SOME LOWER CIGS TO ARRIVE KHUL NEXT HR OR SO BUT AM
NOT CONFIDENT THAT THESE CONDS WILL REACH OUR NRN TAF SITES ERLY
THIS AM. FOR NOW WILL JUST ADVERTISE SOME MVFR UP N IN BR W/
CONFIDENCE LOW ATTM. MORE OF THE SAME TNGT W/ BEST THREAT OF IFR
AT OUR SRN TAF SITES W/ LESSER CHCS N.

SHORT TERM: VFR GENERALLY EXPECTED INTO EARLY NEXT WEEK, BUT MVFR
CONDITIONS WILL BE POSSIBLE IN MAINLY AFTERNOON SHOWERS AND
THUNDERSTORMS FRIDAY AND MONDAY.

&&

.MARINE...
NEAR TERM: LGT SE SWELL CURRENTLY RESULTING IN SEAS AROUND 4 FT...
SEAS GENERALLY EXPECTED TO REMAIN IN THE 3-5 FT RANGE THRU TNGT IN
CONTG LGT SE SWELL W/ MAINLY LGT (<15 KT SRLY WNDS). NO HEADLINES
ANTICIPATED THRU TNGT W/ AREAS OF FOG CONTG MAINLY DURING THE ERLY
EVE THRU MID AM HRS...

SHORT TERM: A COLD FRONT WILL MOVE ACROSS THE WATERS LATE FRIDAY. AHEAD
OF THIS FRONT, WAVES WILL APPROACH 5 FT AS SOUTH WINDS INCREASE.
RIGHT NOW THINGS LOOK MARGINAL, BUT LATER SHIFTS WILL HAVE TO
MONITOR TRENDS AS A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MAY BE
NECESSARY FRIDAY. WAVES WILL SUBSIDE FRIDAY NIGHT AND SATURDAY
BEHIND THE FRONT; NO HEADLINES SHOULD BE NECESSARY THROUGH THE
WEEKEND.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...HEWITT
Hazardous weather outlook, Aug 2, 3:29 AM EDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
329 AM EDT THU AUG 2 2012

MEZ005-006-010-011-015>017-029>032-030730-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
329 AM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-030730-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
329 AM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ001>004-030730-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-
329 AM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.